J Korean Epilepsy Soc.  2012 Dec;16(2):37-42.

Nonconvulsive Status Epilepticus Caused by Cephalosporins in Patients with Renal Failure

Affiliations
  • 1Department of Neurology, Chungbuk National University College of Medicine, Cheongju, Korea. sunghlee@chungbuk.ac.kr

Abstract

PURPOSE
To describe the clinical features of nonconvulsive status epilepticus (NCSE) associated with cephalosporins in patients with renal failure and to emphasize the importance of EEG in diagnosing NCSE in patients with altered consciousness.
METHODS
We described the detailed clinical characteristics of 8 patients with renal failure who underwent cephalosporin-induced NCSE.
RESULTS
Six of the patients showed unresponsiveness with preserved alertness and two patients presented confusion and irritability. 6 patients presented altered consciousness with intermittent jerky movements of face or arms. Altered consciousness developed 6+/-5 days (mean+/-SD) after starting the above antibiotics. The EEG showed continuous generalized high voltage 1.0 to 2.5 Hz sharp waves or sharp and wave complexes. All patients improved 3+/-1 days after withdrawing the offending antibiotics without administration of antiepileptic drugs.
CONCLUSIONS
Cephalosporin-induced NCSE should be differentiated from metabolic encephalopathy in patients with renal failure, which is clinically difficult. Early detection with EEG and withdrawal of the offending antibiotics can result in full recovery.

Keyword

Nonconvulsive status epilepticus; Cephalosporins; Renal failure; Altered level of consciosness

MeSH Terms

Anti-Bacterial Agents
Arm
Brain Diseases, Metabolic
Cephalosporins
Consciousness
Electroencephalography
Humans
Renal Insufficiency
Status Epilepticus
Anti-Bacterial Agents
Cephalosporins
Full Text Links
  • JKES
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error